Can you support CaringBridge during our Fall giving campaign? Generous donors like you ensure that CaringBridge remains ad-free, private and protected.
Oct 31, 2017 Latest post:
Dec 9, 2017
It happened out of nowhere. I was a perfectly healthy twenty year old. I was going to work and school and kept a relatively busy schedule. That would all soon change with the discovery of a small nodule on my left inner thigh. What was supposed to be a fun-filled summer of taking a trip back to the east coast to see family and old friends turned into a summer filled with biopsies, blood tests, CT/ PET scans, MRIs, etc etc.. As we waited and waited for any diagnoses, they found something quite peculiar going on in my bone marrow; that peculiar thing being HLH. HLH stands for Hemophagocytic Lymphohistiocytosis. Essentially, HLH is an over reactive immune system. With elevated liver enzymes, continued nausea/vomiting, high fevers and a high heart rate, my treatment began on July 31st. This meant I was being put on the HLH Protocol. The protocol consisted of eight treatment cycles of chemotherapy with a drug called Etoposide as well as a steroid (Dexamethasone). Through conversation with my team of physicians I was educated to understand HLH doesn’t just happen. While still undergoing treatment the search for a trigger continued. Several radiologic scans were performed, blood work for genetics were sent away as well as all sorts of skin/tissue biopsies. Genetic testing came back negative which meant it wasn’t inherited.The final puzzle was pieced together on Sept.. 19th with the diagnosis of Subcutaneous T-Cell Lymphoma. Lymphoma is a blood cancer and is the underlying trigger of my HLH. Treatment started out with a regimen of CHOEP. In this regimen I was infused with 4 chemo drugs(Cyclophosphamide,Hydroxydaunorubicin,Oncovin,Etoposide)plus a steroid(Prednisone).. Still having fevers after 2 cycles of CHOEP my regimen changed. CODOX-M/IVAC (Cyclophosphamide,Doxorubicin,Vincristine, plusMethotrexate into my spine/Ifosfamide,Cytarabine,Etoposide)was next in line. This change lead to 48hrs in the ICU for a reaction (105 fever) to one of the chemo drugs(Cytarabine). I quickly recovered from this scary situation and returned to the floor I was previously on. Still needing aggressive treatment my regimen would change yet again. I’m currently on a three chemo infusion regimen (ICE) with a steroid(Dexamethasone) and have completed two cycles . ICE stands for Ifosfamide(with Mesna), Carboplatin, Etoposide. With this next treatment phase, I’m also being treated with Electro-Beam Radiation Therapy to the skin. Intimidating process leading up to treatment but I'm making my way through it fairly well. Currently on treatment 7 of my 10-12 sessions. My journey will take many turns from now until Stem Cell transplant but this is where I’m at for the moment. Continue to visit for updates on my treatment as well as progress.